What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 20, 1:42 PM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 20, 1:42 PM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Portland OR
242 PM PDT Wed Jun 20 2018
.SYNOPSIS...Thunderstorms and showers for the Cascades late this
afternoon and evening as an upper trough moves over the area. Showers
and thunderstorms may spread into the Willamette Valley mainly north
of Salem early this evening. Heavy rain, lightning, and small hail is
likely with the thunderstorms. Strong onshore flow tonight and
Thursday morning will move marine clouds inland for cooler afternoon
temperatures on Thursday. There will be little change in weather for
Friday. Building high pressure this weekend will result in less
marine clouds and slightly warmer temperatures.
&&
.SHORT TERM...Today through Saturday...Thunderstorms have developed
over the Cascades early this afternoon and will likely continue
through this evening as an upper level trough moves over NW Oregon.
Photos pouring in through social media have been showing decent
anvils and storm structures with these system, and several convective
Special Weather Statements have already been issued on these storms.
Thunderstorms will likely move or develop in the Willamette Valley
later this afternoon and early this evening as the surface
temperatures warm enough to break through the stability caps. The
best chance for thunderstorms is north of Salem where temperatures
early this afternoon are around 10 degrees warmer than the
temperatures south of Salem. The reason for the south to north
temperature differential is SW winds brought cooler marine air
through the coastal valleys near Newport into the South Willamette
Valley this morning, with onshore winds persisting into this
afternoon.
Marine stratus has lingered along the coast today,and onshore winds
will begin to move inland through the coastal valleys into the
coastal mountains this evening, then further into the Willamette
Valley and the Cascade foothills late tonight into Thursday morning.
Another weaker upper level trough will help deepen the marine layer,
and expect light drizzle along the coast this evening that will
expand inland after midnight tonight. The clouds will be slow to
clear Thursday afternoon, and may not clear at all in some areas,
allowing the inland temperatures to be around 10 degrees cooler
Thursday afternoon compared to what they will be this afternoon.
Upper level heights try to build Thursday night and Friday, but an
upper trough moving north of the area across NE Pacific will limit
how high the heights will rise. The upper trough will be close enough
to maintain a deep marine layer, and expect very little change in the
weather Thursday night and Friday with another deep marine push and a
cloudy start to the day.
An upper level ridge then amplifies Friday night and Saturday. The
onshore flow weakens as the flow becomes more northerly, and a
shallower marine layer will limit the inland penetration of nocturnal
marine clouds. Less clouds and more sunshine will result in slightly
warmer temperatures Saturday afternoon. ~TJ
&&
.LONG TERM...Saturday night through Tuesday night...A surface thermal
trough strengthens along the N. CA and S. OR coast Saturday night as
high pressure dominates inland, and offshore flow should keep marine
clouds off the coast Saturday night. A sunny start Sunday will allow
slightly warmer temperatures Sunday afternoon with high temperatures
remaining above the seasonal normals. Models are in excellent
agreement that an upper level trough will send a series of shortwave
troughs over the region Sunday night through Tuesday for increased
morning clouds and cooler afternoon temperatures. ~TJ
&&
.AVIATION...Thunderstorms have developed over the Cascades this
afternoon. As time progresses this afternoon, thunderstorms will
start to develop farther west, impacting TTD and PDX around 00Z
this evening. Could even see a thunderstorm as far south as SLE,
but better chance will be farther north. Thunderstorms should
start to diminish after 02Z-03Z. If a thunderstorm passes over a
terminal, expect a period of heavy rainfall reducing flight
conditions. Small hail and gusty variable winds are also possible.
Along the coast, marine stratus will hold through the rest of
today and tonight. With high pressure building over the Coast,
may see cigs lower to high IFR overnight tonight. Marine stratus
will also be pushing inland overnight, bringing MVFR cigs to all
the inland terminals after 08Z-10Z. Will hold on to MVFR cigs
through much of Thursday morning, improving to VFR Thursday
afternoon as cigs break up and lift.
KPDX AND APPROACHES...Predominantly VFR conditions through this
evening. Thunderstorms likely to develop near the terminal this
afternoon between 22Z-02Z. During this time, expect gusty,
variable winds from surrounding showers and thunderstorms. If a
thunderstorm moves over the terminal, expect a period of heavy
rainfall reducing flight conditions. Could also see small hail.
Overnight tonight, marine stratus will move into the terminal,
with cigs around 2500 ft. MVFR cigs should hold through much of
Thursday morning, lifting as cigs start to break up by early
Thursday afternoon. -McCoy
&&
.MARINE...High pressure continues to sit over the NE Pac, with
weak gradients over the waters through Friday. As the thermal
low starts to strengthen over norther CA this weekend, we could
see northerly winds ramp up to 20 to 30 kt over the weekend.
Seas remain around 3 to 5 ft through Friday as we remain under
relatively benign conditions. With winds ramping up this weekend,
seas may build up to 5 to 7 ft by late Sunday-early Monday, and
seas may become choppy. -McCoy
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.
In the hours before
Special weather statement, Jun 20, 1:14 PM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Portland OR
214 PM PDT WED JUN 20 2018
ORZ011-202145-
Northern Oregon Cascades OR-
214 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY UNTIL
245 PM PDT...
At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tombstone Summit, or 24 miles south of Detroit. This storm was nearly
stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tombstone Summit and Santiam Junction.
This includes the following highways in Oregon...
U.S. Highway 20 east of Albany near mile marker 57, and between mile
markers 59 and 77.
State Highway 22 east of Salem between mile markers 70 and 81.
State Highway 126 from McKenzie Bridge to the Santiam Highway
between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4427 12198 4429 12221 4438 12222 4452 12217
4459 12195 4445 12190 4434 12188
TIME...MOT...LOC 2113Z 213DEG 1KT 4438 12203
WeagleSpecial weather statement, Jun 20, 1:42 PM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Portland OR
242 PM PDT WED JUN 20 2018
ORZ011-202215-
Northern Oregon Cascades OR-
242 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY UNTIL
315 PM PDT...
At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Marion Forks, or 10 miles south of Detroit. This storm
was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marion Forks.
In Oregon this includes State Highway 22 east of Salem between mile
markers 66 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4465 12221 4467 12209 4462 12194 4452 12196
4451 12211 4453 12223
TIME...MOT...LOC 2141Z 018DEG 1KT 4458 12209
WeagleSpecial weather statement, Jun 20, 1:46 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Portland OR
246 PM PDT WED JUN 20 2018
ORZ011-202215-
Northern Oregon Cascades OR-
246 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY UNTIL
315 PM PDT...
At 245 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tombstone Summit, moving northeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Linn
County.
This includes the following highways in Oregon...
U.S. Highway 20 east of Albany between mile markers 65 and 67.
State Highway 126 from McKenzie Bridge to the Santiam Highway
between mile markers 9 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4426 12222 4437 12224 4441 12207 4430 12201
4426 12207
TIME...MOT...LOC 2145Z 244DEG 9KT 4433 12208
WeagleSpecial weather statement, Jun 20, 1:57 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Portland OR
257 PM PDT WED JUN 20 2018
ORZ011-202230-
Northern Oregon Cascades OR-
257 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
330 PM PDT...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Breitenbush Springs, or near Detroit. This storm was nearly
stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Idanha and Breitenbush Springs.
In Oregon this includes State Highway 22 east of Salem mile marker 53
and near mile marker 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4471 12211 4480 12217 4486 12208 4487 12196
4477 12189 4470 12195 4469 12200
TIME...MOT...LOC 2156Z 055DEG 1KT 4480 12208
WeagleSpecial weather statement, Jun 20, 2:42 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Portland OR
342 PM PDT WED JUN 20 2018
ORZ011-202315-
Northern Oregon Cascades OR-
342 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS AND SOUTH
CENTRAL HOOD RIVER COUNTIES UNTIL 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Hood, or near Government Camp, moving north at 5 mph.
Dime size hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Mount Hood, Bennett Pass and White River Snow Park.
This includes the following highways in Oregon...
U.S. Highway 26 east of Portland between mile markers 54 and 58.
State Highway 35 between mile markers 58 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4527 12159 4527 12175 4538 12176 4538 12159
TIME...MOT...LOC 2241Z 180DEG 5KT 4534 12167
Weagle
Special weather statement, Jun 20, 2:58 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Portland OR
358 PM PDT WED JUN 20 2018
ORZ011-202345-
Northern Oregon Cascades OR-
358 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOOD RIVER COUNTY UNTIL
445 PM PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lolo Pass, or 9 miles north of Government Camp, moving northeast at 5
mph.
Dime size hail and winds in excess of 35 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Hood
River County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4541 12178 4548 12182 4550 12174 4548 12166
4539 12169
TIME...MOT...LOC 2258Z 244DEG 5KT 4544 12175
Weagle